I have Type 1 Diabetes and there is no medical history of any kind in my family. I was on medications such as Prednisone (a steroid) for longer than a year. Is it possible that these medications could have triggered diabetes?
Prednisone is a glucocorticoid, that is to say that one of its actions is to convert protein to glucose. Over a period of time this can exhaust the ability of the beta cells to produce enough insulin to maintain normal blood glucose levels, resulting in a form of diabetes. However most diabetes in young people in North America and Western Europe is due to Type 1A diabetes which is an autoimmune condition. In part there is a genetic predisposition to this and in part there are environmental triggers. In your case it is very probable that the abnormal immune process had started many months before you were put on prednisone: so that whilst prednisone may have speeded up the pace of the autoimmune destruction of the islet cells, it would be wrong to suppose that it was a primary cause of your diabetes.
Original posting 2 Sep 1999
Posted to Research: Causes and Prevention
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.